Hail, Lincoln
- When
- August 5, 10:05 PM CST
- Where
- Lincoln County, 7.12 mi SE of Dickens
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 40.750, -100.880
Thunderstorms moved across the Sandhills into Southwest Nebraska the evening of August 5, 2020. A few isolated thunderstorms became severe with hail the main threat.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Thunderstorms moved across the Sandhills into Southwest Nebraska the evening of August 5, 2020. A few isolated thunderstorms became severe with hail the main threat.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 5, 5:40 PM CST, 4 hours 25 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 640 PM CDT Wed Aug 5 2020 .SHORT TERM...(This evening through Thursday night) Issued at 136 PM CDT Wed Aug 5 2020 A weak perturbation tracking across central WY early this afternoon will be approaching the Nebraska Panhandle late this afternoon. This combined with upslope (somewhat moist) flow should support the initiation of scattered thunderstorms along the Laramie Range west of Cheyenne. Overall 0-6km shear is strong 35-45kt with MLCAPE values 500 to 1500 J/KG (highest values southern NE panhandle and southwest NE). Short term Hi-Res model guidance agrees that a cluster of storms should move eastward across the central and southern NE Panhandle into portions of southwest NE later this evening. Lack of large scale lift and only a weak southerly low- level jet leads to low overall confidence in storms progressing very far east tonight. Will keep the higher pops confined to the Panhandle and taper farther to the east. As far as severe, cannot rule out the possibility across mainly the central and southern Panhandle this evening. Large hail and wind damage appear to be the threats. Heights begin to rise Thursday as the upper level ridge axis shifts from the Rockies into the western High Plains. H850mb temperatures rise several degrees Thursday, and highs will reflect this and western Nebraska nears 90F. A weak disturbance appears it will be rounding the top of the ridge axis and crossing the area from about midday through the evening hours. Confidence is high that scattered thunderstorms will again develop on the higher terrain to the west and attempt to push eastward into western NE on an isolated basis Thursday night. Lesser confidence that a couple of isolated storms could develop across northern Nebraska during the late afternoon or early evening. There is some signal from the CAMs of this occurring but the lack of any boundary for convection to focus leads to the low confidence. .LONG TERM...(Friday through Wednesday) Issued at 136 PM CDT Wed Aug 5 2020 Upper level ridge axis remains anchored south to north along the southern and western High Plains through Saturday. The ECMWF matches the DAY 4 SPC severe outlook and brings a decent wave around the crest of the ridge through WY and into western NE by Saturday afternoon. A cluster of storms results and moves eastward across the area Saturday evening. Temperatures will quite warm Friday through Sunday with the ridge axis aloft. Highs in the 90s most areas are expected. Rather humid conditions expected as well with upper 60s to lower 70s surface dew points working there way to the west into western Nebraska Friday into Saturday. The ridge flattens some early next week allowing a weak cold front to move southward into the area by Monday. Highs cool slightly by early next week with highs Mon/Tue in the mid 80s to around 90F. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 633 PM CDT Wed Aug 5 2020 Main concern early in the TAF period will be the potential for convection at LBF. Have included VCTS for now, though confidence is low in the exact track of ongoing thunderstorms. Future amendments are possible if direct impact begins to look more likely, but believe vicinity is more than sufficient for now. Otherwise, expect CIGs to remain VFR through the period at both VTN and LBF. Expecting winds to slowly veer at both terminals through the overnight hours and will gust tomorrow afternoon. Will have to monitor the potential for some fog at LBF Thursday morning, however low confidence precludes any mention for now. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Taylor LONG TERM...Taylor AVIATION...Brown
Hazardous Weather Outlook National Weather Service North Platte NE 306 PM CDT Wed Aug 5 2020 NEZ004>010-022>029-035>038-056>059-069>071-094-062015- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 306 PM CDT Wed Aug 5 2020 /206 PM MDT Wed Aug 5 2020/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Scattered thunderstorms will develop in the panhandle and move through the western Sandhills and southwest Nebraska this evening and tonight. A few storms may become strong to severe with large hail and damaging winds being the main threats. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. Scattered thunderstorms will be possible nearly every day, mainly during the late afternoon or evening hours, for parts of the area. Some storms may be severe Saturday evening in the Sandhills, while the potential is unclear for Sunday and beyond. .SPOTTER INFORMATION STATEMENT... Please report any observed severe weather or significant rainfall to the National Weather Service. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
Special Weather Statement
National Weather Service North Platte NE
624 PM MDT Wed Aug 5 2020
NEZ022-060115-
Garden NE-
624 PM MDT Wed Aug 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GARDEN COUNTY UNTIL
715 PM MDT...
At 624 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Lisco, or 21 miles northwest of Oshkosh, moving east
at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Crescent Lake National Wildlife Refuge, Richardson Lake, Deer Lake,
Dogtown Flats and Sugar Loaf Hill.
LAT...LON 4154 10263 4172 10264 4176 10225 4149 10224
4152 10264
TIME...MOT...LOC 0024Z 268DEG 17KT 4163 10264
ButtlerSpecial Weather Statement National Weather Service North Platte NE 724 PM MDT Wed Aug 5 2020 NEZ069-060215- Chase NE- 724 PM MDT Wed Aug 5 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHASE COUNTY UNTIL 815 PM MDT... At 723 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles southwest of Champion, or 16 miles southwest of Imperial, moving east at 40 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Wauneta, Enders, Enders Reservoir State Recreation Area, Champion, Crete, Center Dam Campground, Area A Campground and Church Grove Campground. This includes Highway 61 between mile markers 25 and 30. PRECAUTIONARY/PREPAREDNESS ACTIONS... If on or near Enders Lake, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 4035 10205 4048 10204 4049 10135 4035 10135 TIME...MOT...LOC 0123Z 267DEG 36KT 4039 10191 Buttler
Special Weather Statement
National Weather Service North Platte NE
823 PM MDT Wed Aug 5 2020
NEZ022-060315-
Garden NE-
823 PM MDT Wed Aug 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GARDEN COUNTY UNTIL 915
PM MDT...
At 823 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Crescent Lake National Wildlife Refuge, or 25
miles southeast of Alliance, moving southeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Crescent Lake National Wildlife Refuge, Richardson Lake, Mumper,
Rackett, Dogtown Flats, Deer Lake, Adams Flats, Sugar Loaf Hill and
Tralnor Lake.
LAT...LON 4191 10252 4162 10212 4144 10253 4166 10264
4174 10264 4175 10267 4177 10268 4183 10268
TIME...MOT...LOC 0223Z 327DEG 22KT 4180 10257
ButtlerSpecial Weather Statement
National Weather Service North Platte NE
902 PM MDT Wed Aug 5 2020
NEZ058-069-060345-
Chase NE-Perkins NE-
902 PM MDT Wed Aug 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PERKINS AND NORTH
CENTRAL CHASE COUNTIES UNTIL 945 PM MDT...
At 902 PM MDT, Doppler radar was tracking a strong thunderstorm near
Venango, or 16 miles southeast of Julesburg, moving east southeast
at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Grant, Madrid, Venango and Brandon.
This includes Highway 61 between mile markers 51 and 71.
LAT...LON 4071 10205 4094 10206 4096 10204 4085 10151
4055 10169
TIME...MOT...LOC 0302Z 292DEG 27KT 4083 10203
ButtlerSpecial Weather Statement National Weather Service North Platte NE 1054 PM CDT Wed Aug 5 2020 NEZ059-070-071-060445- Frontier NE-Hayes NE-Lincoln NE- 1054 PM CDT Wed Aug 5 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FRONTIER...SOUTH CENTRAL LINCOLN AND NORTHEASTERN HAYES COUNTIES UNTIL 1145 PM CDT... At 1053 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles west of Wellfleet, or 16 miles northeast of Hayes Center, moving northeast at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This includes Highway 83 between mile markers 53 and 67. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4061 10084 4070 10104 4098 10094 4083 10053 TIME...MOT...LOC 0353Z 211DEG 11KT 4073 10089 Buttler
The North Platte radar (KLNX), 137 km away, was scanning. The volume nearest the first event began at 04:06 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917753, 917751.